When it comes to treating a fever (yours, or your kids!), there’s an abundance of over the counter (OTC) products available, but there are actually only two active ingredients that you need to consider: Acetaminophen (brand name Tylenol) and Ibuprofen (brand names Motrin and Advil).
Every other “fever reducer” just contains a variation of one of these along with other medications combined. Ibuprofen and Acetaminophen can achieve the same result (reducing fever), but they work differently, and there are factors to consider when choosing the right one.
What You Need To Know Before Treating A Fever
Ibuprofen is an anti-inflammatory. In some instances it’s a great choice, because it can work to reduce fever and inflammation together. For example, if you have a sore throat and fever together. A sore throat is often due to inflammation in the throat, so in this case Ibuprofen could solve both problems. However, it tends to be harder on the stomach than Acetaminophen. If you are taking other anti-inflammatories, or have an ulcer or other stomach condition, it might not be the best choice.
Acetaminophen is not an anti-inflammatory, so it does not cause as much disruption in the GI tract. However, one thing to consider here is that it’s included in many combination pain medications, especially prescription. Sometimes, you wouldn’t even know (Vicoden and Norco both contain Acetaminophen). If you are taking another medication that contains it, stick to Ibuprofen for your fever.
To make treating a fever easier, here are some simple go-to guidelines!
- If you have a stomach condition, GI bleeding, or are taking any blood thinners or other anti-inflammatory medications – avoid Ibuprofen, and stick to Acetaminophen for fevers.
- If you have no drug interactions with either medication, try alternating them for fever. Take Acetaminophen, then 4 hours later take Ibuprofen, then 4 hours later take Acetaminophen again, etc. By doing this, you are being gentler on your body and reducing the chance of side effects! These medicines work differently in the body and go through different paths to get metabolized. Taking them together actually works very well! On the contrary, if you consistently stick to Acetaminophen all day, it builds up in your bloodstream, as your liver can only break down a certain amount at a time, leading to side effects and toxicity (and similar to Ibuprofen). Try this alternating rule next time you’re treating a fever, and let me know what you think!
*Remember: Acetaminophen is safe for babies, but they have to hit a certain age/weight before taking Ibuprofen. Always check with your doctor first!